LINKEDINCOMMENTMORE

Dear Dr. Roach: I am a 66-year-old woman who had early-stage breast cancer and routine sessions of radiation after a lumpectomy. Everything went very well. Less than two years later, I had a mild, silent heart attack. I have always been healthy. My high blood pressure has been checked routinely and controlled with medicine, in later years. I’ve never had high cholesterol or diabetes. My parents never had any blood pressure or heart issues, but both were diabetic. I am overweight — not obese but, unfortunately, “apple” shaped.

I recently read that breast cancer radiation may cause heart attacks. Radiation can harden and clog coronary arteries. The article also mentioned that it may be beneficial to be on heart medication as a preventive measure during breast care and radiation. I did have a stent put in one of my minor arteries. Can you give more information on this subject, as it was never mentioned prior to my radiation treatments?

T.B.M.

Dear T.B.M.: Radiation to the heart can cause damage to the blood vessels, predisposing them to develop blockages. The risk of this is relatively small — about 1 percent of women who get radiation to the heart as part of their treatment for breast cancer will develop blockages, compared with women who don’t get radiation. The higher the dose of radiation, the greater the risk, although modern radiation techniques use far less radiation to the heart than was used a decade or two ago. Because the benefit from radiation in preventing recurrence is greater than the increased risk of developing heart disease, radiation is recommended for some women based on their individual situation.

However, you are quite right that it might be wise in some situations to use medication to prevent heart disease. Women with a history of radiation (and women and men with a history of chest radiation from Hodgkin’s disease, the other disease where chest radiation often is used) absolutely should let their general doctor or cardiologist know about it so that preventive treatment, such as aspirin or a statin, can be considered. It’s also particularly important for those with a history of chest radiation to improve their heart health as much as possible with good diet, regular exercise, not smoking and managing high cholesterol, high blood pressure and diabetes, if appropriate.

Dear Dr. Roach: I am 90 and in good health. I am having a problem with hematuria. I have had blood in my urine for a few months. My doctor is sending me to a urologist. Can you explain what could cause this?

S.L.

Dear S.L.: “Hematuria” just means “blood in the urine,” and it can be caused by many different conditions, some dangerous, some benign. About 60 percent of the time, no cause is identified. Hematuria can be separated into gross (blood that you can see) and microscopic (seen only in the lab). People with risk factors need to be evaluated, since there can be serious underlying reasons for the hematuria. Men are more likely to have serious causes than women are, as are older people and people who have ever smoked or been exposed to certain toxic chemicals.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1R8dlCF